Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

October 13, 2021Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 13, 2021, 4:59 AM CDT for Coffey County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 4:59 AM CDT (09:59 UTC)
Expired
Oct 13, 2021, 5:45 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Hail
0.00 in
Wind
40

County Coffey County, KS

The radar

The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS83 KTOP 130959
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
459 AM CDT Wed Oct 13 2021
 
KSZ054>056-058-131045-
Coffey-Lyon-Franklin-Osage-
459 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of west central
Franklin, southern Osage, Coffey and southeastern Lyon Counties
through 545 AM CDT...

At 459 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Osage City to near Madison. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Burlington, Lebo, Pomona, Waverly, New Strawn, Quenemo, Melvern,
Hartford, Gridley, Olivet, Beto Junction, John Redmond Reservoir and
Melvern Lake.

This includes Interstate 35 between mile markers 144 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3805 9596 3817 9596 3817 9609 3859 9585
      3861 9541 3804 9574 3804 9586
TIME...MOT...LOC 0959Z 249DEG 32KT 3864 9582 3811 9612 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 3:22 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 13, 3:22 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 AM CDT Wed Oct 13 2021

.DISCUSSION...
Issued at 323 AM CDT Wed Oct 13 2021

We continue to watch a line of storms move across the area early
this morning, which has remained sub-severe to this point as it's
moved through our north central KS counties. The northern portion of
the line has fallen apart in the last hour or so, where MLCIN is up
to 300 J/kg per SPC mesoanalysis. South of I-70, the line may be
able to produce strong winds where inhibition is a bit less, and
MLCAPE is 1000-1500 J/kg with MUCAPE up to 2000 J/kg. With storms
being elevated, this makes it more difficult for strong to severe
winds to make it to the surface, but with the LLJ at 45-60 kts (per
VWP data), still cannot rule out the possibility. We're also
monitoring how quickly the LLJ can pull moisture northward, as mid-
60 dew points have surged as far north as Emporia. However, the
trend in the last 30-45 minutes has been for storms to weaken with
gusts only around 30mph for our area, indicating that the inhibition
appears to be winning out. Still think that should be the case as
the line pushes into eastern KS where CIN increases.

CAM guidance has any remaining storms pushing through the far
eastern CWA around sunrise, exiting the area by mid-morning with
clearing skies behind them. The surface cold front moves across the
area from west to east through the morning and early afternoon,
keeping highs in the mid to upper 60s toward central KS with low to
mid 70s further east. The upper low associated with the current
system moves north toward the Upper Midwest, while broad troughing
remains over the western CONUS and the surface boundary hangs around
southeast KS into western MO. This boundary moves back north on
Thursday with upper level energy within southwest flow, so have
brought back PoPs during the day with highest probabilities during
the evening hours. The upper trough axis moves through the area
Friday, pushing the frontal boundary back out of the area with CAA
bringing the coolest air we've seen so far this fall. Highs are
forecast in the upper 50s to low 60s, with lows dropping to the 30s
for most locations by Saturday morning, so will need to continue to
monitor for frost potential especially as surface ridging moves in.

Dry weather is expected for the weekend into early next week as weak
upper ridging traverses the area, allowing for plenty of sunshine.
Temperatures look near normal for mid October with highs in the
upper 60s to low 70s and lows in the 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1237 AM CDT Wed Oct 13 2021

A line of storms will move across the area overnight into the
early morning hours, and this will be the main concern for this
period. Have MVFR cigs and vsby along with gusty south winds as
storms move through terminals, with cigs lifting and skies
clearing after they pass. Winds should turn to the WSW and
gradually become less gusty throughout the day, but remain
sustained in the 10-15 kt range until 23Z when they decrease to
around 5 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Oct 13, 3:32 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 AM CDT Wed Oct 13 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-140845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 AM CDT Wed Oct 13 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will continue to move west to east across the
area early this morning, exiting the area by mid-morning. Isolated
strong to severe wind gusts and lightning are the primary threats
with this line of storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low temperatures in the middle 30s with frost is possible for
parts of north central Kansas Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 13, 2:41 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Wed Oct 13 2021

KSZ021>023-035>038-130830-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
241 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of eastern Dickinson,
Geary, southern Riley, northern Morris, west central Wabaunsee,
western Pottawatomie and southeastern Clay Counties through 330 AM
CDT...

At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Moonlight to 5 miles south of
Chapman to 4 miles southeast of Ramona. Movement was northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Chapman,
Riley, St. George, White City, Milford, Alta Vista, Dwight, Olsburg,
Woodbine, Parkerville, Latimer, Milford Lake, Keats and Tuttle Creek
Lake.

This includes Interstate 70 between mile markers 286 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.

&&

LAT...LON 3951 9653 3928 9640 3880 9642 3856 9693
      3861 9693 3861 9699 3889 9699 3912 9712
TIME...MOT...LOC 0741Z 229DEG 47KT 3908 9709 3890 9698 3856 9699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 13, 3:26 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
326 AM CDT Wed Oct 13 2021

KSZ036>038-054-130915-
Wabaunsee-Geary-Lyon-Morris-
326 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of southeastern Geary,
eastern Morris, southwestern Wabaunsee and northwestern Lyon Counties
through 415 AM CDT...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Dwight to near Wilsey to 8
miles east of Florence. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Council Grove, Alma, Americus, Alta Vista, Dwight, McFarland, Paxico,
Wilsey, Parkerville, Bushong, Dunlap, Council Grove Lake and Volland.

This includes the following highways...
 Interstate 70 between mile markers 323 and 334.
 Kansas Turnpike between mile markers 117 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3852 9635 3852 9670 3865 9667 3903 9665
      3905 9650 3904 9639 3907 9639 3910 9617
      3870 9616 3817 9636
TIME...MOT...LOC 0825Z 263DEG 21KT 3897 9662 3865 9666 3820 9679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 13, 3:58 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
358 AM CDT Wed Oct 13 2021

KSZ038-039-054-055-130945-
Wabaunsee-Shawnee-Lyon-Osage-
358 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of southwestern Shawnee,
southeastern Wabaunsee, western Osage and northern Lyon Counties
through 445 AM CDT...

At 358 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alma to near Bushong to 7 miles east of
Strong City. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Topeka, Emporia, Osage City, Carbondale, Eskridge, Dover, Silver
Lake, Auburn, Burlingame, Americus, Scranton, Maple Hill, McFarland,
Harveyville, Reading, Paxico, Allen, Admire, Willard and Bushong.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Interstate 70 between mile markers 328 and 355.
 Kansas Turnpike between mile markers 124 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9635 3869 9623 3907 9629 3912 9570
      3881 9562 3843 9587 3843 9595 3839 9595
      3836 9636
TIME...MOT...LOC 0858Z 254DEG 39KT 3904 9628 3868 9623 3839 9640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 13, 4:35 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
435 AM CDT Wed Oct 13 2021

KSZ024-026-039-040-055-056-131015-
Shawnee-Jefferson-Douglas-Franklin-Jackson-Osage-
435 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of northwestern
Franklin, Jefferson, eastern Shawnee, Douglas, central Osage and
southeastern Jackson Counties through 515 AM CDT...

At 435 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoyt to near Scranton to near Reading.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Topeka, Lawrence, Osage City, Carbondale, Oskaloosa, Tecumseh,
Richland, Overbrook, Lyndon, Centropolis, Perry, McLouth, Pomona,
Meriden, Scranton, Hoyt, Ozawkie, Lecompton, Clinton and Winchester.

This includes Kansas Turnpike between mile markers 173 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3858 9543 3852 9595 3857 9595 3883 9574
      3927 9575 3938 9518 3892 9517
TIME...MOT...LOC 0935Z 255DEG 38KT 3923 9574 3882 9575 3853 9598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Oct 13, 4:56 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
456 AM CDT Wed Oct 13 2021

KSZ026-040-055-056-131045-
Jefferson-Douglas-Franklin-Osage-
456 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of northern Franklin,
central Jefferson, Douglas and east central Osage Counties through
545 AM CDT...

At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Ozawkie to 3 miles east of
Richland to near Lyndon. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawrence, Ottawa, Baldwin City, Oskaloosa, Eudora, Wellsville,
Overbrook, Centropolis, Perry, McLouth, Ozawkie, Lecompton, Clinton,
Winchester, Lone Star, Pleasant Grove, Vinland, Williamstown, Pomona
Lake and Perry Lake.

This includes the following highways...
 Interstate 35 between mile markers 188 and 198.
 Kansas Turnpike between mile markers 189 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 9507 3863 9571 3887 9550 3931 9549
      3937 9518 3897 9519 3898 9516 3895 9509
      3898 9508 3899 9506 3898 9506
TIME...MOT...LOC 0956Z 255DEG 38KT 3928 9547 3887 9547 3863 9568

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 13, 4:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
459 AM CDT Wed Oct 13 2021

KSZ054>056-058-131045-
Coffey-Lyon-Franklin-Osage-
459 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of west central
Franklin, southern Osage, Coffey and southeastern Lyon Counties
through 545 AM CDT...

At 459 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Osage City to near Madison. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Lebo, Pomona, Waverly, New Strawn, Quenemo, Melvern,
Hartford, Gridley, Olivet, Beto Junction, John Redmond Reservoir and
Melvern Lake.

This includes Interstate 35 between mile markers 144 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3805 9596 3817 9596 3817 9609 3859 9585
      3861 9541 3804 9574 3804 9586
TIME...MOT...LOC 0959Z 249DEG 32KT 3864 9582 3811 9612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:48 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic42 min
Oct 13, 1:29 AM CDTSpecial Weather StatementTOPCloud, Ottawa46 min
Oct 13, 2:03 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley, Washington42 min
Oct 13, 2:41 AM CDTSpecial Weather StatementTOPGeary, Riley49 min
Oct 13, 3:26 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee49 min
Oct 13, 3:58 AM CDTSpecial Weather StatementTOPLyon, Shawnee, Wabaunsee47 min
Oct 13, 4:35 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Osage40 min
Oct 13, 4:56 AM CDTSpecial Weather StatementTOPDouglas, Jefferson49 min
Oct 13, 5:38 AM CDTSpecial Weather StatementTOPCoffey52 min
Oct 13, 5:55 AM CDTSpecial Weather StatementTOPDouglas35 min
Oct 13, 6:25 AM CDTSpecial Weather StatementTOPAnderson35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.